Alabama, 2009Excessive Heat in Alabama, June 19 to 23, 2009
June 19 to 23, 2009 · NWS HUN · 2 events in 2 counties and zones
A large ridge of high pressure built over the region producing hot weather over several days. Daytime high temperatures reached the middle to upper 90s during this period.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 24
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large ridge of high pressure built over the region producing hot weather over several days. Daytime high temperatures reached the middle to upper 90s during this period. In combination with humid air, heat index values climbed into the 100 to 105 degree range across northwest Alabama, including the Shoals. A newspaper reported that at least 12 people were treated for heat illness at a Florence hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 19, 11:41 AM CST, 19 minutes earlier.
Area forecast discussion, Jun 19, 11:41 AM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1241 PM CDT FRI JUN 19 2009
.UPDATE...FOR 18Z TAF DISCUSSION.
&&
.AVIATION...
VFR CONDITIONS EXPECTED THRU MUCH OF THE PERIOD WITH AN EXPANSIVE
UPR/SFC HIGH PRESSURE SYSTEM IN CONTROL OF OUR WX. HOWEVER...LGT
WINDS AND A MOIST BOUNDARY LYR MAY ALLOW FOR PREVAILING MVFR FOG
AT KMSL...WITH TEMPO IFR VIS POSSIBLE BTWN 08-12Z. VFR APPEARS
LIKELY AT KHSV THROUGHOUT...BUT BRIEF MVFR FOG DEVELOPMENT
POSSIBLE TOWARDS DAYBREAK SAT.
&&
.DISCUSSION... /ISSUED 1059 AM CDT FRI JUN 19 2009/
TEMPS RUNNING A DEGREE OR TWO ABOVE FCST/MOS DIURNAL CURVES...SO
RAISED AFTN HIGHS ACCORDINGLY. REGIONAL 12Z SOUNDINGS INDICATE A
FAIRLY MOIST BOUNDARY LYR...AND PERHAPS WEAK MOISTURE ADVECTION
ATOP THE MIXED LYR OVER OUR AREA DURING THE AFTN. THUS...NOT
EXPECTING DEWPTS TO RETREAT MUCH DURING PEAK HTG/MIXING. CURRENT
FCST SHOWS UPR 60S DEWPTS ON AVERAGE...WHICH MAY BE A LITTLE
CONSERVATIVE. RESULTING HEAT INDEX VALUES OVER OUR WRN COUNTIES
BREACHED THE 105F THRESHOLD FOR SEVERAL HOURS THIS AFTN...WHICH
WAS SUFFICIENT TO PROMPT THE HEAT ADVISORY ISSUANCE. OTHER AREAS
WILL BE CLOSE TO CRITERIA THIS AFTN...BUT NOT QUITE THERE YET.
KEEP ABREAST OF THE LATEST FCST UPDATES...TMRW MAY BE HOTTER.
&&
.PREV DISCUSSION... /ISSUED 300 AM CDT FRI JUN 19 2009/
LONG TERM...SUNDAY THROUGH THURSDAY... THERE IS ABOVE-AVERAGE
AGREEMENT IN A PATTERN SHIFT TAKING PLACE SUNDAY AND MONDAY...AS A
FAIRLY EXPANSIVE UPR-LVL LOW DEVELOPS OFF THE MID-ATLANTIC
COAST...AND THE UPPER RIDGE OVER THE AREA NOW RETROGRADES INTO
TX/OK. DETAILS REMAIN MURKY THOUGH SINCE THE HUN CWFA WILL BE
STUCK BTWN THE TWO FEATURES...AND THERE IS LITTLE CONSENSUS ON
POTENTIAL SHORTWAVES RIDING DOWN THE NRLY FLOW. IT APPEARS THERE
WILL BE A LIMITED WINDOW MONDAY AND TUESDAY WHERE ISLTD SHRA/TSRA
WILL RESUME...BUT THEN THE RIDGE SHOULD BEGIN TO REASSERT ITSELF
FOR THE LATTER HALF OF THE WEEK. SOME MINOR PCPN COVERAGE
ENHANCEMENT IS POSSIBLE AS A WEAK SFC BOUNDARY SLIDES THROUGH THE
AREA LATE MON/EARLY TUES...BUT CONVERGENCE LOOKS UNIMPRESSIVE SO
WILL STICK WITH JUST THE 20 POP BOTH DAYS. THE HOT WEATHER WILL
ABATE SOMEWHAT WITHOUT THE RIDGE RIGHT OVERHEAD...AND OVERNIGHT
CONDITIONS MAY BE SLIGHTLY LESS MUGGY...SO CLIMO/ PERSISTENCE-
BASED FCST OFFERED BY GFSX/ENS MEANS LOOKS TO BE RIGHT ON TRACK.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: COLBERT...FRANKLIN AL...LAUDERDALE.
TN...NONE.
&&
AVIATION/DISCUSSION...KDW.03
PREV DISCUSSION...BCC
Hazardous weather outlook, Jun 19, 10:37 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CDT FRI JUN 19 2009
ALZ001>010-016-TNZ076-096-097-200000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1137 AM CDT FRI JUN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
...HEAT ADVISORY IN EFFECT FOR NORTHWESTERN ALABAMA FROM 1 PM CDT
THROUGH 6 PM CDT...
TEMPERATURES IN THE UPPER 90S COMBINED WITH HIGH RELATIVE HUMIDITY
VALUES WILL PRODUCE HEAT INDICES AROUND 105 DEGREES IN NORTHWESTERN
ALABAMA THIS AFTERNOON. ELSEWHERE...HEAT INDICES WILL GENERALLY BE
BETWEEN 100 AND 105 DEGREES. PEOPLE ARE ENCOURAGED TO REVIEW HEAT
SAFETY GUIDELINES AND USE CAUTION IF PERFORMING STRENUOUS OUTDOOR
ACTIVITIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
AFTERNOON TEMPERATURES ON SATURDAY WILL BE IN THE MID TO UPPER 90S
WITH HEAT INDICES FROM 100 TO 105 DEGREES. PEOPLE ARE ONCE AGAIN
ENCOURAGED TO REVIEW HEAT SAFETY GUIDELINES AND USE CAUTION IF
PERFORMING STRENUOUS OUTDOOR ACTIVITIES.
FOR THE REMAINDER OF THE PERIOD...THE AREA OF HIGH PRESSURE IS
EXPECTED TO GRADUALLY MOVE WEST OF THE TENNESSEE VALLEY. AS A
RESULT...AFTERNOON TEMPERATURES AND ASSOCIATED HEAT INDICES ARE
NOT EXPECTED TO BE QUITE AS WARM.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
SS/KDW
Excessive Heat, Lauderdale
- When
- June 19, 12:00 PM CST to June 23, 5:00 PM CST
- Where
- Lauderdale forecast zone
- Injuries
- 12 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Daytime high temperatures reached the middle to upper 90s during this period. In combination with humid air, heat index values climbed into the 100 to 105 degree range across northwest Alabama, including the Shoals. A newspaper reported that at least 12 people were treated for heat illness at a Florence hospital.
Excessive Heat, Colbert
- When
- June 19, 12:00 PM CST to June 23, 5:00 PM CST
- Where
- Colbert forecast zone
- Injuries
- 12 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Daytime high temperatures reached the middle to upper 90s during this period. In combination with humid air, heat index values climbed into the 100 to 105 degree range across northwest Alabama, including the Shoals. A newspaper reported that at least 12 people were treated for heat illness at a Florence hospital.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Michigan, June 19 to 20, 2009$38 million · EF2 · 13 events
- Tornado and Flash Flooding in Wisconsin, June 19, 2009$26 million · EF0 · 11 events
- Excessive Heat in Illinois, June 19, 20091 death · 1 event
- Tornado and Flash Flooding in Illinois, June 19, 2009$256,000 · EF1 · 63 events
- Tornadoes and Flash Flooding in Illinois, June 19 to 20, 2009$1.4 million · EF0 · 50 events
- Hail and Damaging Winds in Iowa, June 19, 2009$1.8 million · 1 in hail · 32 events
- Flash Flooding and Flooding in Illinois, June 19 to 20, 2009$550,000 · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Iowa, June 19, 2009$380,000 · 74 kt wind · 27 events
- Hail and Damaging Winds in Iowa, June 19, 2009$373,000 · 82 kt wind · 18 events
- Flood in Iowa, June 19 to 26, 2009$500,000 · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 19, 2009$225,000 · 70 kt wind · 17 events
- Hail and Damaging Winds in Indiana, June 19, 2009$100,000 · 65 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180243, 180244.